Precautions

Drug information provided by: Micromedex

If you will be taking this medicine for a long time, or in high doses, your doctor should check your progress at regular visits. This is especially important for elderly people, who may be more likely than younger adults to develop serious kidney problems if they take large amounts of this medicine for a long time.

Check with your doctor:

  • If you are taking this medicine to relieve pain and the pain lasts for more than 10 days (5 days for children), if the pain gets worse, if new symptoms occur, or if the painful area is red or swollen. These could be signs of a serious condition that needs treatment.
  • If you are taking this medicine to bring down a fever, and the fever lasts for more than 3 days or returns, if your fever gets worse, if new symptoms occur, or if redness or swelling is present. These could be signs of a serious condition that needs treatment.
  • If you are taking this medicine for a sore throat, and the sore throat is very painful, lasts for more than 2 days, or occurs together with or is followed by fever, headache, skin rash, nausea, or vomiting.

Do not take any of the combination medicines containing aspirin for 5 days before any surgery, including dental surgery, unless otherwise directed by your medical doctor or dentist. Taking aspirin during this time may cause bleeding problems.

Check the label of all over-the-counter (OTC), nonprescription, and prescription medicines you now take. If any of them contain acetaminophen, aspirin, other salicylates such as bismuth subsalicylate (e.g., Pepto Bismol) or magnesium salicylate (e.g., Nuprin Backache Caplets), or salicylic acid (present in some shampoos and skin products), check with your health care professional. Using any of them together with this medicine may cause an overdose.

Stomach problems may be more likely to occur if you drink three or more alcoholic beverages while you are taking aspirin. Also, liver damage may be more likely to occur if you drink three or more alcoholic beverages while you are taking acetaminophen.

Taking certain other medicines together with acetaminophen and salicylates may increase the chance of unwanted effects. The risk will depend on how much of each medicine you take every day, and on how long you take the medicines together. If your medical doctor or dentist directs you to take these medicines together on a regular basis, follow his or her directions carefully. However, do not take any of the following medicines together with any of these combination medicines for more than a few days unless your doctor has directed you to do so and is following your progress:

  • Diclofenac (e.g., Voltaren)
  • Diflunisal (e.g., Dolobid)
  • Etodolac (e.g., Lodine)
  • Fenoprofen (e.g., Nalfon)
  • Floctafenine (e.g., Idarac)
  • Flurbiprofen, oral (e.g., Ansaid)
  • Ibuprofen (e.g., Motrin)
  • Indomethacin (e.g., Indocin)
  • Ketoprofen (e.g., Orudis)
  • Ketorolac (e.g., Toradol)
  • Meclofenamate (e.g., Meclomen)
  • Mefenamic acid (e.g., Ponstel)
  • Nabumetone (e.g., Relafen)
  • Naproxen (e.g., Naprosyn)
  • Oxaprozin (e.g., Daypro)
  • Phenylbutazone (e.g., Butazolidin)
  • Piroxicam (e.g., Feldene)
  • Sulindac (e.g., Clinoril)
  • Tenoxicam (e.g., Mobiflex)
  • Tiaprofenic acid (e.g., Surgam)
  • Tolmetin (e.g., Tolectin)

The antacid present in buffered forms of these combination medicines can keep other medicines from working properly. If you need to take a buffered form of this medicine, and you are also taking one of the following medicines, be sure to take the buffered acetaminophen and salicylate combination medicine:

  • At least 6 hours before or 2 hours after taking ciprofloxacin (e.g., Cipro) or lomefloxacin (e.g., Maxaquin).
  • At least 8 hours before or 2 hours after taking enoxacin (e.g., Penetrex).
  • At least 2 hours after taking itraconazole (e.g., Sporanox).
  • At least 3 hours before or after taking ketoconazole (e.g., Nizoral).
  • At least 2 hours before or after taking norfloxacin (e.g., Noroxin) or ofloxacin (e.g., Floxin).
  • At least 3 or 4 hours before or after taking a tetracycline antibiotic by mouth.
  • At least 1 or 2 hours before or after taking any other medicine by mouth.

If you are taking a laxative containing cellulose, do not take it within 2 hours of taking this medicine. Taking the laxative and this medicine close together may make this medicine less effective by preventing the salicylate in it from being absorbed by your body.

Acetaminophen and salicylate combinations may interfere with the results of some medical tests. Before you have any medical tests, tell the person in charge if you have taken any of these combination medicines within the past 3 or 4 days. If possible, it is best to call the laboratory where the test will be done about 4 days ahead of time to find out whether the medicine may be taken during the 3 or 4 days before the test.

For patients with diabetes:

  • Acetaminophen and salicylate combinations may cause false results with some blood and urine glucose (sugar) tests. If you notice any change in your test results, or if you have any questions about this possible problem, check with your health care professional. This is especially important if your diabetes is not well-controlled.

For patients taking one of the products that contain caffeine:

  • Caffeine may interfere with the results of a test that uses adenosine (e.g., Adenocard) or dipyridamole (e.g., Persantine) to help find out how well your blood is flowing through certain blood vessels. Therefore, you should not have any caffeine for 8 to 12 hours before the test.

If you think that you or anyone else may have taken an overdose of this medicine, get emergency help at once. Taking an overdose of a salicylate may cause unconsciousness or death. The first symptom of an aspirin overdose may be ringing or buzzing in the ears. Other signs include convulsions (seizures), hearing loss, confusion, severe drowsiness or tiredness, severe excitement or nervousness, and unusually fast or deep breathing. Signs of severe acetaminophen overdose may not appear until 2 to 4 days after the overdose is taken, but treatment to prevent liver damage or death must be started within 24 hours or less after the overdose is taken.